Missouri, 2018

Lightning Strike in Missouri, August 24, 2018

August 24, 2018 · NWS SGF · 1 event in 1 county or zone

An Isolated non-severe thunderstorms produced lightning that caused damage to a building.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An Isolated non-severe thunderstorms produced lightning that caused damage to a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 24, 4:56 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 24, 4:56 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
556 AM CDT Fri Aug 24 2018

...Updated for 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 300 AM CDT Fri Aug 24 2018

Somewhat challenging forecast through tonight with focus on
convective potential and temperatures.

Early this morning a mid level shortwave trough was translating
across the Northern Plains, while an impressive 45 to 55 knot low
level jet has developed over Kansas and nosing into northern
Missouri. Modest isentropic ascent along with elevated instability
has resulted in convection across northern Missouri and more
scattered activity back southwest into eastern Kansas and far
western Missouri. As the low level jet veers, will see this
convective activity slip further into the forecast area through the
morning hours. Cannot rule out a strong to severe storm with hail
being the main threat.

Jet will weaken later this morning so any remaining showers/storms
will dissipate by early to mid afternoon. However, breezy south
winds will continue to pull moisture northward into the region this
afternoon, with models progging a very unstable airmass over the
region along with modest shear. However, despite the shear and
instability, a strong cap will develop over the area, and will help
to limit shower and storm chances this afternoon and evening. If the
cap can break, strong storms will be possible during this time,
though due to the cap, coverage should be limited. Temperatures to
be rather tricky, as 850mb temperatures rise to near +24C across the
western areas this afternoon. Depending on residual cloud cover and
precipitation hanging on over the eastern Ozarks, could see a
strong east to west temperature gradient, with highs in the upper
70s to near 80 over the eastern Ozarks to near 90 in southeast
Kansas and far western Missouri.

For tonight, the elevated cap does show some weakening, with again a
low level jet over the region. Thus, showers and storms may be
possible overnight, mainly over the northeast sections of the
forecast area.

.LONG TERM...(Saturday through Thursday)
Issued at 300 AM CDT Fri Aug 24 2018

Still looking at the expansion of the upper level summer-time ridge
this weekend and into early next week. This will bring above normal
temperatures back to the area, with highs in the 90s and lows in the
70s. Will likely see heat indices near or slightly above 100 through
Monday. The ridge does break down towards mid week as troughing
develops across the western and central conus. This will cool
temperatures down somewhat for Wednesday and Thursday along with the
chance for showers and storms.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 556 AM CDT Fri Aug 24 2018

 A strong low level jet over the region isresponsible for low
level wind shear this morning, along with scattered showers and
storms. As the jet weakens later this morning, the precipitation
will also be n the decline, however south to southwest surface
winds will gust to near 25 knots through much of the day. Expect
mainly VFR conditions, with some lower MVFR ceilings and
visibilities this morning with any showers/storms.

The low level jet with strengthen again later tonight producing low
level wind shear one again for the TAF sites.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Raberding
LONG TERM...Raberding
AVIATION...Raberding
Hazardous weather outlook, Aug 24, 3:31 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
431 AM CDT Fri Aug 24 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250945-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
431 AM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Significant lightning risk.
  Limited excessive heat risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Scattered showers and thunderstorms will move across the area this
  morning. A strong storm or two may be possible, with hail to the
  size of pennies, cloud to ground lightning and locally heavy
  rainfall being the main threats.

  Isolated thunderstorms are possible again late this afternoon and
  evening, mainly over central Missouri. Any storms that do develop
  will be capable of large hail and damaging wind gusts.

  Southerly winds may gust to 30 mph in a few locations early this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Afternoon heat index values reaching the upper 90s to around 100
  degrees are expected Saturday through Wednesday. Thunderstorms
  are again possible Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

The radar

The Springfield radar (KSGF), 79 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hickory

When
August 24, 5:21 AM CST
Where
Hickory County, 1.09 mi E of Wheatland
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
37.950, -93.400

The Wheatland Fire Department reported that a lightning strike caused a fire at the Wheatland Fire Department. Lightning plots at the time of the storm showed several strikes occurred from a thunderstorm close to the site of the strike.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781919.